Colorado, 2022

High Wind in Colorado, December 2, 2022

December 2, 2022 · NWS GJT · 4 events in 3 counties and zones

A strong 110 knot jet dropped into the Northern Rockies ahead of an approaching cold front. This led to widespread gusts of 40 to 50 mph across western Colorado.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A strong 110 knot jet dropped into the Northern Rockies ahead of an approaching cold front. This led to widespread gusts of 40 to 50 mph across western Colorado. Some stronger gusts met high wind criteria, or exceeded 58 mph, in some of the northern and central valleys.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 1, 10:31 PM MST, 3 hours 22 minutes earlier.

Area forecast discussion, Dec 1, 10:31 PM MST, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1031 PM MST Thu Dec 1 2022

.SHORT TERM...(Tonight through Friday night)
Issued at 319 PM MST Thu Dec 1 2022

Temperature readings are climbing into the upper 40's to upper
50's this afternoon, as the region resides under a strong
southwesterly regime. This warm air mass won't last much longer,
however, as the next system barrels into the PacNW coast. Upper
level moisture is already streaming across the Western Slope in
the form of high clouds; a precursor of this storm saturating the
atmospheric column from the top, down. Temperatures will follow
the usual diurnal curve and tick downward with the loss of
sunlight this evening. However, increasing winds aloft will
prevent the surface from completely decoupling tonight, and
continue to mix strong southwesterly winds down to ground level.
By midnight tonight, the upper level low will have swung over the
Northern Rockies and nudged a 100-110kt jet directly overhead.
Moving down the atmospheric column, 700mb winds crank up to 50 to
60 kts under these prefrontal conditions, with the surface cold
front dragging across northern Utah. A leading plume of moisture,
carried across the Desert Southwest will advance into the CWA,
generating snow across the higher elevations of the Uintas in
northeast Utah first. South facing aspect are favored in this
regime, though snow level remain high with this initial warm
surge.

Over the next 12 hours, road conditions deteriorate as the
moisture plume and trailing cold front engulf the Western Slope.
Cold air trickling in with the rapidly lowering pressure will
trudge snow levels down the mountain overnight. In addition, the
cold front and bands of snow are progged to tip-toe into the
forecast area just prior to sunrise. The surface boundary will
trek east- southeast into Colorado through morning hours Friday.
Dynamic forcing associated with the front will also drive snow
levels down to valley floors over northwest Colorado, and produce
periods of heavy snow in localized bands. Surface winds still
running up to 60 mph in combination with snow and/or bands of snow
may result in squall- like conditions. Due to potential impacts
from bands of snow and winds, decided to shift High Wind Watches
to Winter Weather Advisories along the Hwy 40 corridor.

By mid morning, the frontal boundary and regions of 100-200 J/kg
of CAPE advance towards the I-70 corridor and Hwy 82. Similar
concerns here as northwest Colorado valleys have warranted the
inclusion of these zones to the winter weather highlight package.
Winds alone will make for difficult travel along these corridors.
Now, throw in the mix of snow and bands of snow, on top of winds,
conditions can result in periods with near zero visibility and the
possibility for a flash freeze on roads during morning commute.

Shifting attention downstream the Colorado River Basin, snow
becomes less of a concern. However, winds remain potent. Have also
expanded Wind Advisories into western Colorado valleys to account
for the intensifying winds in prefrontal and post frontal
conditions. Total snow accumulation decreases over terrain south
of the Sawatch, Elks, West Elks, and Grand Mesa so have kept the
San Juans and Uncomp. Plateau in a Winter Weather Advisory.
However, the combination of wind, snow and blowing snow will still
create hazardous travel through morning hours.

Today's forecast package made a bundle of highlights messier, but
the main gist to pass along is that strong winds and snow will
result in a rather unpleasant Friday morning. Delay travel if
possible, or give yourself some extra time if you must slump over
mountain passes. Conditions improve from west to east tomorrow
afternoon. As the system slides further east, the trough rapidly
weakens and is absorbed in southwesterly flow across the Plains.
Temperatures drop in the wake of the cold front, with mostly clear
conditions progged for Friday night.

.LONG TERM...(Saturday through Thursday)
Issued at 319 PM MST Thu Dec 1 2022

An unsettled pattern will remain in place through much of the long
term periods. Chances for precipitation will be a daily
occurrence in one part of the CWA or another. This is all being
driven by one or two long-wave troughs over the Pacific Northwest.
Saturday and Sunday, energy and moisture being advected out ahead
of the main disturbance will progress inland. This will initiate
on and off again opportunities for precipitation starting on
Saturday afternoon. While there may be some weak dynamic support,
this looks to be largely orographically forced. Shortwaves will
continue through the flow through much of early next week. Given
the ample moisture injecting into the region with the parent low
remaining over near the Pacific Northwest, it won't take much of a
nudge to get precipitation falling. The best upper level forcing
appears to occur on Monday, as a jet streak moves overhead. This
is the timeframe during which snow rates approach their maximum
(up to roughly 1/2 inch per hour). Outside of Monday, snowfall
rates aren't likely to exceed 1/4 inch per hour generally
speaking. Models do suggest that the parent low will close from
the jet over California by mid week and then move across the
southwest CONUS late in the week. If this scenario does occur, it
would favor the southern aspects of the southwest Colorado
mountains (for a change) as it sweeps north and east through the
region. Stay tuned to future forecasts for more details as this
situation evolves.

Overall, temperatures start out near normal on Saturday and then
slowly climb slightly above normal.  Behind the Monday disturbance,
temperatures will fall a few degrees below normal.  With the
increased cloud cover on Sunday and Monday mornings, expect
relatively mild nights near or above freezing in some low valleys as
far north as Rifle.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1028 PM MST Thu Dec 1 2022

VFR conditions continue to prevail at this hour, although CIGS
have begun to drop across the area. Expect to see KRIL/KEGE/KASE
drop below ILS breakpoints within the next 2 hours. Rain and snow
showers have broken out across the area as well, and will be
working their way south and east through the night. LLWS is
widespread, affecting all TAF sites, and will continue to do so
through the next 24 hours. Conditions will be worst around 12z
tomorrow, with high elevation TAF sites expected to drop into IFR
conditions due to low CIGS and poor VIS due to snow showers and
strong winds. Conditions will improve after 18z as this system
moves out.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory until 5 PM MST Friday for COZ001>003-005-
     008.

     Winter Storm Warning until 5 PM MST Friday for COZ004-009-010-
     012-013.

     Wind Advisory until 3 PM MST Friday for COZ006-007-011-014-020.

     Winter Weather Advisory from 6 AM to 5 PM MST Friday for
     COZ017>019.

UT...Wind Advisory until 3 PM MST Friday for UTZ027-029.

     Winter Storm Warning until 11 AM MST Friday for UTZ023.

&&

SHORT TERM...ERW
LONG TERM...SS
AVIATION...TGJT
Hazardous weather outlook, Dec 1, 5:14 AM MST, 20 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
514 AM MST Thu Dec 1 2022

COZ001>014-017>023-UTZ022>025-027>029-021215-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
514 AM MST Thu Dec 1 2022

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Southwest winds will increase this evening into the overnight with
potential for gusts to reach or exceed 50 mph at times in some
areas ahead of a strong cold front. Snow will also increase over
the mountains late this evening into the overnight hours.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A strong cold front and storm system will move through the area
Friday morning into the early afternoon, resulting in heavy
mountain snow, strong winds and falling temperatures. Unsettled
weather continues through the coming weekend into early next week
as another storm system moves through.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Dec 2, 1:41 AM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
141 AM MST FRI DEC 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1157 PM     NON-TSTM WND GST 2 ESE GYPSUM            39.63N 106.92W
12/01/2022  M47 MPH          EAGLE              CO   AWOS

            AWOS STATION KEGE EAGLE COUNTY RGNL AIRPORT.

1201 AM     NON-TSTM WND GST 2 E RIFLE               39.53N 107.73W
12/02/2022  M46 MPH          GARFIELD           CO   ASOS

            ASOS STATION KRIL GARFIELD COUNTY RGNL AP.

1237 AM     NON-TSTM WND GST MEEKER                  40.05N 107.88W
12/02/2022  M45 MPH          RIO BLANCO         CO   ASOS

            ASOS STATION KEEO MEEKER AIRPORT.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Central Yampa River Basin

When
December 2, 1:53 AM MST
Where
Central Yampa River Basin forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

A peak wind gust of 60 MPH was measured by the automated weather station at the Craig-Moffat County Airport.

High Wind, Central Gunnison and Uncompahgre River Basin

When
December 2, 4:39 AM MST
Where
Central Gunnison and Uncompahgre River Basin forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
38.737, -107.907 (the zone’s center; the record gives no point)

A peak wind gust of 64 MPH was measured by the automated weather station at the Montrose Regional Airport.

High Wind, Central Yampa River Basin

When
December 2, 7:48 AM MST
Where
Central Yampa River Basin forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

A peak wind gust of 58 MPH was measured by the automated weather station at the Yampa Valley Airport.

High Wind, Debeque to Silt Corridor

When
December 2, 10:53 AM MST
Where
Debeque to Silt Corridor forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

A peak wind gust of 59 MPH was measured by the automated weather station at the Rifle Garfield County Airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1060354, 1060355, 1060356, 1060353.